A subscription is required to access this article.
In his 1990 Inventiones paper, P. Jones characterized subsets of rectifiable curves in the plane, using a multiscale sum of what is now known as Jones -numbers, numbers measuring flatness in a given scale and location. This work was generalized to by Okikiolu, to Hilbert space by the second author, and has many variants in a variety of metric settings. Notably, in 2005, Hahlomaa gave a sufficient condition for a subset of a metric space to be contained in a rectifiable curve. We prove the sharpest possible converse to Hahlomaa’s theorem for doubling curves, and then deduce some corollaries for subsets of metric and Banach spaces, as well as the Heisenberg group.
Cite this article
Guy C. David, Raanan Schul, A sharp necessary condition for rectifiable curves in metric spaces. Rev. Mat. Iberoam. 37 (2021), no. 3, pp. 1007–1044DOI 10.4171/RMI/1216